MAUDE Adverse Event Report: BOSTON SCIENTIFIC - COSTA RICA (COYOL) RADIAL JAW¿ 4; FORCEPS, BIOPSY, NON-ELECTRIC

BOSTON SCIENTIFIC - COSTA RICA (COYOL) RADIAL JAW¿ 4; FORCEPS, BIOPSY, NON-ELECTRIC
Model Number M00515181
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/30/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The complainant was unable to report the lot number; therefore, the manufacture date and the expiration date are unknown.However, the complainant reported that the device was not expired.(b)(4).The device has not been received for analysis.Upon receipt and completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw¿ 4 pulmonary biopsy forceps device was used in the main carina during an airway biopsy procedure performed on (b)(6) 2018.According to the complainant, during the procedure, the physician took approximately seven biopsies without issues.While trying to take the eighth biopsy of the right upper lobe, the jaws of the forceps device were out of view of the scope.The physician then used fluoroscopy to view the position of the jaws, and found the jaws were folded in a t-shape.The device was not able to be removed from the bronchoscope.The handle of the device was then cut off of the working length and removed from the bronchoscope, leaving the forceps device inside the patient.The bronchoscope was reinserted alongside the forceps working length to get a better view of the jaws.A zero tip pulmonary retrieval basket was then used to straighten the jaws in order to remove the device, and successfully complete the procedure.The whole procedure from start to finish took approximately two hours long.After the device was removed from the patient, it was noticed that the pull wire had broken, allowing the jaws to flop to the side making a t-shape.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be "fine".
 
Additional Manufacturer Narrative
Additional information: (lot number, manufacturing date, expiration date).Although the suspect device has been received, the evaluation has not been completed.Therefore, the cause of the reported malfunction has not been determined.Upon completion of the failure analysis of the complaint device, if there is any further relevant information from that review, a supplemental mdr will be filed.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw 4 pulmonary biopsy forceps device was used in the main carina during an airway biopsy procedure performed on (b)(6) 2018.According to the complainant, during the procedure, the physician took approximately seven biopsies without issues.While trying to take the eighth biopsy of the right upper lobe, the jaws of the forceps device were out of view of the scope.The physician then used fluoroscopy to view the position of the jaws, and found the jaws were folded in a t-shape.The device was not able to be removed from the bronchoscope.The handle of the device was then cut off of the working length and removed from the bronchoscope, leaving the forceps device inside the patient.The bronchoscope was reinserted alongside the forceps working length to get a better view of the jaws.A zero tip pulmonary retrieval basket was then used to straighten the jaws in order to remove the device, and successfully complete the procedure.The whole procedure from start to finish took approximately two hours long.After the device was removed from the patient, it was noticed that the pull wire had broken, allowing the jaws to flop to the side making a t-shape.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be "fine".
 
Additional Manufacturer Narrative
Visual analysis of the returned device found that both pullwires were broken.A wire reduction was noticed near the breakage area which suggests tension overload.No smooth surfaces were noticed over the fracture zone, which indicates that the wire was not broken due to mechanical cut.A functional inspection could not be performed due to the pull wires being broken.The evaluation concluded that the wire was not broken due to mechanical cut.Procedural or anatomical factors encountered during the procedure could have affected the device performance and its integrity.The device was able to take approximately seven biopsies without any issue.Excessive force to the forceps may have possibly damaged the device.Due to anatomical/procedural factors encountered during the procedure, performance was limited.Therefore, the most probable root cause of this complaint is "operational context".The device history record (dhr) review found the device met all manufacturing specifications.A search of the complaint database revealed that no similar complaints exist for the specified lot.A labeling review was performed and no anomaly was found.
 
Event or Problem Description
It was reported to boston scientific corporation that a radial jaw¿ 4 pulmonary biopsy forceps device was used in the main carina during an airway biopsy procedure performed on (b)(6) 2018.According to the complainant, during the procedure, the physician took approximately seven biopsies without issues.While trying to take the eighth biopsy of the right upper lobe, the jaws of the forceps device were out of view of the scope.The physician then used fluoroscopy to view the position of the jaws, and found the jaws were folded in a t-shape.The device was not able to be removed from the bronchoscope.The handle of the device was then cut off of the working length and removed from the bronchoscope, leaving the forceps device inside the patient.The bronchoscope was reinserted alongside the forceps working length to get a better view of the jaws.A zero tip pulmonary retrieval basket was then used to straighten the jaws in order to remove the device, and successfully complete the procedure.The whole procedure from start to finish took approximately two hours long.After the device was removed from the patient, it was noticed that the pull wire had broken, allowing the jaws to flop to the side making a t-shape.There were no patient complications reported as a result of this event.The patient's condition at the conclusion of the procedure was reported to be "fine".Additional information received on may 14, 2018: the handle was not cut off of the device when attempting to remove it from the scope & patient.The physician inserted a second bronchoscope, alongside of the previously placed bronchoscope, in order to get a better view of the forceps jaws.The jaws appeared to be folded in a t-shape.The physician then inserted a zero tip pulmonary retrieval basket into the second bronchoscope & used it to straighten the jaws, allowing the forceps device to be removed from the scope & patient.The procedure was successfully completed, and the patient was fine.

Brand Name
RADIAL JAW¿ 4
Common Device Name
FORCEPS, BIOPSY, NON-ELECTRIC
Manufacturer (Section D)
BOSTON SCIENTIFIC - COSTA RICA (COYOL)
2546 first street
propark free zone
alajuela
CS 
MDR Report Key7301611
Report Number3005099803-2018-00616
Device Sequence Number11075293
Product Code FCL
UDI-Device Identifier08714729792864
UDI-Public08714729792864
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/30/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date12/14/2020
Device Model NumberM00515181
Device Catalogue Number1518
Device Lot Number21521042
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2018
Initial Date Received by Manufacturer 01/30/2018
Supplement Date Received by Manufacturer03/06/2018
04/19/2018
Initial Report FDA Received Date02/27/2018
Supplement Report FDA Received Date03/27/2018
05/18/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;